Giant Cell Arteritis
Giant cell arteritis, also called temporal arteritis, is a condition that results in inflammation of the arteries of the scalp, neck and can also extent to major blood vessels originating from heart called aorta and its branches to arms. It often starts off with flu like symptoms and is characterized by headaches, pain and tenderness over the temples. Giant Cell Arteritis is a serious disease because it can cause heart attack, stroke and permanent blindness.
Causes and symptoms
People with giant cell arteritis usually start off with flu like symptoms such as fatigue, fever, and loss of appetite. Other symptoms that occur can include headache, pain and tenderness over the temples, double vision, dizziness or problems with coordination and balance. Giant cell arteritis may also cause pain in the jaw or tongue when you chew or open your mouth wide. Ulceration of the scalp occurs in rare cases.
The cause of giant cell arteritis is not known. However, genetic predisposition, immune system problems and environmental factors seem to play an important role in development of these disorders.
Diagnosis of giant cell arteritis begins with a physical examination. If the temporal artery is tender to touch and has reduced pulse, this indicates an inflamed temporal artery that may be due to giant cell arteritis. The diagnosis is confirmed by temporal artery biopsy.
Giant cell arteritis is a far more serious disease which if not treated promptly carries a small but definite risk of blindness. Therefore, treatment for giant cell arteritis is started as soon as it is suspected even before it is confirmed by the temporal artery biopsy.
Corticosteroids are the drug of choice for the treatment of giant cell arteritis. The symptoms usually go away in 6 months to two years with treatment. Medication is then gradually reduced and stopped. The condition may reappear however and require medication again.
It is very important to note that corticosteroids should be taken strictly as advised by the doctor and should never be stopped abruptly as complications can occur. Your doctor will gradually decrease the medicine based on your test results and symptoms.
Your doctor may also advice you on diet and supplements to reduce inflammation and avoid adverse effects of steroids.